Table of Contents Author Guidelines Submit a Manuscript
Canadian Journal of Gastroenterology
Volume 2, Issue 2, Pages 60-64
http://dx.doi.org/10.1155/1988/345296
Brief Communication

C-Prime Esterase Inhibitor Deficiency Presenting as Intestinal Pseudo-Obstruction and Angioedema

C.W.E. Lam, T. Shnitka, T.H. Aaron, K. Bowes, and A.B.R. Thomson

Departments of Medicine and Pathology, University of Alberta, University of Alberta Hospitals, Edmonton, Alberta, Canada

Received 1 December 1987; Accepted 7 February 1988

Copyright © 1988 Hindawi Publishing Corporation. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

A 17-year-old man presented with episodic abdominal pain, distension and vomiting. Esophageal manometry showed a reduced lower esophageal pressure with massive reflux, gastric emptying of liquids was normal and migrating myoelectric complexes were present on small bowel motility tracing. Full thickness surgical biopsies from the upper jejunum, mid-small bowel and ileum showed a normal villus pattern bur a reduction in the number of neurons in the myenteric plexus, degeneration and shrinkage of some of the persisting neurons in the myenteric plexus and swelling of the accompanying nerve fibres and Schwann cells. This was interpreted to be compatible with intestinal neurogenic pseudo-obstruction. He initially responded to glucocorticosteroids with reduction in the frequency and severity of these symptoms, accompanied by weight gain and a 14 cm growth in height. The steroids were stopped after two years, but within weeks his pain and distension returned. He then developed symptoms of angioedema, with markedly reduced C1 esterase inhibitor activity and reduced C4 Both the symptoms of ,mgioedema and pseudo-obstruction were well controlled with stanozolol. His younger brother later developed similar symptoms. also had C1 esterase inhibitor deficiency, and also responded to stanozolol; an older brother had previously had similar symptoms which were lost over time. This suggests that C1 esterase inhibitor deficiency may produce symptoms indicative of intestinal obstruction.